Butazolidin is a nonsteroidal anti-inflammatory drug (NSAID). Butazolidin overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Note: This list may not be all-inclusive.
Arms and legs:
- Swelling of lower legs, ankles, or feet
Bladder and kidneys:
- Blood in urine
- Decreased amount of urine
- Kidney failure, absence of urine
Eyes, ears, nose, and throat:
- Blurred vision
- Ringing in the ears
Heart and blood vessels:
- Low blood pressure
- Incoherence (not understandable)
- Severe headache
Stomach and intestines:
- Nausea and vomiting (possibly with blood)
- Stomach pain
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- When it was swallowed
- The amount swallowed
- If the medication was prescribed for the patient
Poison Control What to Expect at the Emergency Room
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Blood and urine tests
- Chest x-ray
- EKG (electrocardiogram), or heart tracing
- Breathing support
- Intravenous (through the vein) fluids
- Medication to treat symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Recovery is very likely. However, gastrointestinal bleeding may be severe and require blood transfusion, and kidney damage may be permanent. Butazolidin is no longer sold for human use in the United States. However it can still be found in veterinary use.
Keep all medications in child-proof bottles and out of the reach of children.
Bruno GR, Carter WA. Nonsteroidal anti-inflammatory drugs. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 172.
Donovan JW. Nonsteroidal Anti-Inflammatory Drugs. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 51.
Seger DL, Murray L. Aspirin and Nonsteroidal Agents. In: Marx JA, ed. Rosen's Emergency Medicine - Concepts and Clinical Practice. 8th ed. Philadelphia, Pa: Saunders Elsevier; 2013:chap 149.
|Review Date: 10/16/2013
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.
© Copyright 1997- 2018 A.D.A.M., Inc.